Hail, Dunn
- When
- August 9, 2:40 PM MST to 2:47 PM MST
- Where
- Dunn County, 4.17 mi N of Dunn Center
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.410, -102.620
Severe Thunderstorm Watch number 595 was issued for west and north central North Dakota for the late afternoon and evening hours of Monday, August 9th. This was in anticipation of strong to severe thunderstorms developing along a surface front lifting across the state, combined with increasing ascent with the approach of an upper level impulse.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 595 was issued for west and north central North Dakota for the late afternoon and evening hours of Monday, August 9th. This was in anticipation of strong to severe thunderstorms developing along a surface front lifting across the state, combined with increasing ascent with the approach of an upper level impulse.
Multiple severe thunderstorm warnings were issued. Numerous reports of large hail and several reports of severe thunderstorm wind gusts were received during this episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 9, 12:46 PM MST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 246 PM CDT MON AUG 9 2010 .SYNOPSIS...AN ACTIVE WEATHER PATTERN THROUGH THE WEEK AS BROAD RIDGING OVER THE CENTRAL US IS PUSHED SOUTHWARD BY MULTIPLE DISTURBANCES EJECTING OUT OF A TROUGH ALONG THE WEST COAST. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEK AS THE TROUGH PUSHES EASTWARD SIGNALING A PATTERN SHIFT BY WEEKS END. && .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... MODELS CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE PERIOD. CHANCES OF THUNDERSTORMS REMAIN THE PRIMARY FORECAST CONCERN ALONG WITH THE POTENTIAL FOR SEVERE WEATHER. CURRENTLY...A WEAK FRONTAL FEATURE OR DRYLINE STRETCHES FROM A SURFACE LOW IN MANITOBA SOUTHWESTWARD INTO EXTREME NORTHWESTERN NORTH DAKOTA AND NORTHEAST MONTANA. SCATTERED SHOWERS CONTINUE ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. AS OF 2PM CLOUD COVER HAS LIMITED WARMING IN THESE ARES WITH TEMPERATURES IN THE LOWER 80S WHILE TEMPERATURES ACROSS SOUTHERN NORTH DAKOTA ARE IN THE LOWER 90S. DEWPOINTS ARE IN THE MID TO UPPER 60S AT ALL SITES WITH THE EXCEPTION SOUTHWESTERN NORTH DAKOTA WHERE THEY ARE IN THE UPPER 50S. ALOFT...BROAD UPPER RIDGING CONTINUES ACROSS THE CENTRAL US WITH A TROUGH ALONG THE WEST COAST. THE 500 HPA RIDGE IS SLOWLY MOVING EASTWARD TODAY AS UPPER LEVEL FLOW TRANSITIONS FROM ZONAL TO MORE SOUTHWESTERLY ALLOWING SHORTWAVE TO EJECT OUT OF THE WESTERN US TROUGH AND MOVE TOWARDS THE NORTHERN PLAINS. THE MAIN SHORTWAVE OF CONCERN MOVING INTO CENTRAL IDAHO AND EVIDENT. THIS SHORTWAVE IS SLOWLY MOVING NORTHEASTWARD INTO THIS EVENING AND MOVING INTO THE NORTHERN PLAINS AROUND 06 UTC TUESDAY. THE SHORTWAVE LINGERS OVER THE NORTHERN PLAINS INTO TUESDAY PROVIDING LIFT FOR SHOWER AND THUNDERSTORM ACTIVITY IN NORTH DAKOTA. THE PREVIOUSLY MENTIONED SURFACE FRONT/WIND SHIFT LINE SLOWLY MOVES THROUGH THE STATE AND NOT FULLY EXITING THE REGION UNTIL 12 UTC WEDNESDAY. THIS VERY SLOW MOVING COLD FRONT WILL PROVIDE A FOCUS FOR DEVELOPING THUNDERSTORMS THROUGH TUESDAY EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING OVER MONTANA AND MOVE INTO WESTERN NORTH DAKOTA BU 06 UTC. DESPITE WEAK SHEAR AND INSTABILITY SOME THUNDERSTORMS MAYBE SEVERE EARLY. THE SPC PLACES WESTERN AND CENTRAL NORTH DAKOTA UNDER SLIGHT RISK THIS EVENING WITH CENTRAL NORTH DAKOTA IN SLIGHT RISK FOR TUESDAY. INSTABILITY AND SHEAR INCREASE SLIGHTLY FOR TUESDAY INCREASING THE SEVERE WEATHER POTENTIAL. THE SHORTWAVE LIFTS INTO CANADA BY 00 UTC WEDNESDAY ALLOWING THE STRONG CENTRAL US RIDGE TO REBOUND OVER THE NORTHERN PLAINS. HOWEVER...WAVES EJECTING OUT OF THE WESTERN US TROUGH CONTINUE TO MOVE TOWARDS THE NORTHERN PLAINS BRINGING A CONTINUE RISK OF SHOWERS AND THUNDERSTORMS. DURING THE DAY ON THURSDAY THE WESTERN US TROUGH BEGINS TO MOVE EASTWARD ONCE AGAIN INCREASING CHANCES OF PRECIPITATION BY THURSDAY NIGHT. TEMPERATURES ARE EXPECTED TO BE COOLER ON TUESDAY WITH CLOUD COVER AND ON GOING PRECIPITATION. HOWEVER THE HOT AND HUMID CONDITIONS RETURN TO THE NORTHERN PLAINS FOR WEDNESDAY AND THURSDAY AHEAD OF THE NEXT SYSTEMS. TEMPERATURES RETURN IN THE LOWER TO MID 90S FOR THE WEDNESDAY AND THURSDAY WITH OVERNIGHT LOWS IN THE LOWER 60S. .LONG TERM...FRIDAY THROUGH MONDAY AN UPPER LEVEL TROUGH WILL COVER CENTRAL CANADA AND THE NORTHERN PLAINS OF THE US ON FRIDAY. THE TROUGH WILL MOVE SLOWLY EAST THROUGH MONDAY. INITIALLY SHORT WAVES MOVING AROUND THE TROUGH WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA...BUT AS THE TROUGH MOVES EAST HIGH PRESSURE WILL MOVE DOWN INTO THE AREA FROM CANADA AND THE CHANCE OF PRECIP WILL DECREASE LEAVING THE FORECAST AREA IN A DRIER AIRMASS. && .AVIATION...A WEAK SURFACE FRONT OR BOUNDARY SITS OVER EASTERN MONTANA THIS AFTERNOON WITH WEAK SHOWERS OVER MAINLY NORTH CENTRAL NORTH DAKOTA IN THE VICINITY OF KISN AND KMOT. VFR CONDITIONS PREVAIL AT ALL TAF SITES WITH CEILINGS GENERALLY ABOVE 12KFT. A DISTURBANCE LIFTING OUT OF THE GREAT BASIN THIS AFTERNOON AND EVIDENT ON WATER VAPOR IS EXPECTED TO HELP INITIATE THUNDERSTORMS MAINLY AFFECTING KISN...KMOT...AND KDIK AFTER 00 UTC THIS EVENING. OCCASIONAL MVFR CEILINGS ARE POSSIBLE IN THUNDERSTORMS THIS EVENING BUT VFR CEILINGS SHOULD CONTINUE THROUGH THE PERIOD. SOME THUNDERSTORMS MAYBE SEVERE THIS EVENING. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA AFTER 12 UTC TUESDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && HW/DC/TSW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 544 AM CDT MON AUG 9 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-101045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 544 AM CDT MON AUG 9 2010 /444 AM MDT MON AUG 9 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY...AND A GOOD CHANCE OF THUNDERSTORMS TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A GOOD CHANCE OF THUNDERSTORMS TUESDAY...SOME POSSIBLY SEVERE. A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY...THEN AN ACTIVE WEEK CONTINUES WITH A CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. JV
The Bismarck radar (KBIS), 158 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
11 hail, 6 thunderstorm wind. Local standard time, as filed.
Large hail accompanied the strong thunderstorm winds. Powerlines were reported down along with a carport blown over.
The large hail resulted in broken windows to mobile homes.
Large hail accompanied the strong thunderstorm winds. The wind driven hail resulted in broken windows to area homes and some crop damage.
An estimated wind speed of 60 mph was reported.
Large hail accompanied the strong thunderstorm winds.
A trained spotter reported his employer had has barn destroyed by strong thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250480, 250481, 250482, 250485, 250486, 250495, 250496, 250487, 250488, 250483, 250484, 250489, 250490, 250491, 250492, 250493, 250494.